Atypical fractures of the femur (AFFs) occur in the subtrochanteric region or femoral shaft. AFFs are associated with no trauma or minimal trauma; high trauma fractures are specifically excluded from this definition.1 AFFs exhibit several different radiological and clinical features to ordinary osteoporotic femur fractures; in particular, a transverse orientation, lack of comminution or minimal comminution, and localised cortical thickening at the fracture site, which is characteristic of a stress fracture. Bilateral fractures occur in about 30% of cases, and prodromal pain in the groin or thigh is a distinguishing feature, occurring in more than 70% of individuals.1
AFFs appear to be more common in patients on long‐term bisphosphonate therapy, and have also been reported following denosumab therapy.2 A recent systematic review of 11 studies3 found that bisphosphonate exposure is associated with an increased risk of AFF, with a relative risk of 11.78 (95% confidence interval [CI]: 0.39–359.69) although the wide confidence interval of this analysis indicates severe heterogeneity of the data, in part due to lack of agreement on the definition of AFF. While the relative risk of AFF with bisphosphonate therapy appears on this evidence to be high, the absolute risk remains very low, ranging from 3.2 to 50 cases per 100,000 person years.1 However, long‐term (over five years) bisphosphonate use may be associated with higher risk of AFF (100 per 100,000 person years), although there is a paucity of data in this area. Evidence also suggests that the risk of AFF may decline when bisphosphonate therapy is stopped.1 Although there are case reports of healing of AFF with teriparatide therapy,4 subsequent case series show variable responses to treatment,5 and data from randomised controlled trials are lacking. Nevertheless, it is important to stop anti-resorptive therapy if an AFF is identified.
Although the epidemiological data are far from conclusive, AFFs are rare, both in the general population (7% occur in patients who have never received anti-resorptive therapy) and in patients undergoing bisphosphonate therapy for osteoporosis. The risk of AFF with bisphosphonate therapy must be considered against the far greater incidence of common osteoporotic fractures at all sites, and the proven effectiveness of bisphosphonates in reducing the incidence of such osteoporotic fractures.